Words can’t do justice to how elated I felt when I received the call from Sibley Hospital that my biopsy was benign! I don’t have breast cancer! I don’t have to go through this all again! All is calm on the breastern front!
A day after that call, I started taking a new cancer medication. This non-chemotherapy pill has been proven to lower the chance of estrogen-positive breast cancer returning. (For those who aren’t familiar with what estrogen-positive breast cancer is or are unaware of my horrid experience with the first medication I tried, click here.)
I had polled several of my doctors about trying a second drug that’s designed to block the estrogen in my body. Most of them agreed that it wouldn’t be a good idea, given my other health issues and how badly I reacted to tamoxifen, the first drug. My head oncologist implored me, though:
This medication [fareston] is metabolized in the body differently. I have a group of patients that can’t take tamoxifen and tolerate this well. These drugs are as important as chemotherapy in preventing a recurrence.
Me: I think you should know by now that I’m not most patients. [Pause.] I’ll try it out of spite. [He looks at me with wide eyes.] I’m guessing that I’ll last three to seven days on this drug before the side effects are too severe. I’d love if you’re right, though.
My doctor then began to examine me, as I continued:
I wish you could actually bet money with your patients because I would so be winning this bet! [He doesn’t say anything, but stares at me with a scared expression on his face.]
So, how did my body respond to fareston?
On only two doses of half of a pill, I noticed that I was really, really tired. I had trouble keeping my eyes open during the day, and I slept very deeply at night. No matter how much I slept, I didn’t look rested. It reminded me of taking Nyquil.
I thought about five years like that, and I had decided that if excessive fatigue was the only side effect, I would find a way to deal with it. The benefits outweighed the risks. Maybe the doctor was right about this drug after all?
On the third day, I felt a fair amount of pain in my low back, and my vision was slightly distorted like I had a few cocktails. My mood would also go from pleasant to volatile in one second flat! (Thankfully, I don’t believe that any of the tourists or other drivers heard me screaming at them from my car!)
By the fourth day, I was dizzy, nauseous and vomiting. When that persisted for more than 24 hours, I called my oncologist to let him know that I had seven of the side effects about which you’re supposed to immediately tell your doctor. The head nurse returned my call.
Head Nurse: Stop the drug.
Me: Thank you.
Head Nurse: The doctor told me that he wants you to try it again in a couple of weeks, but I told him that I bet you’re done with this.
Me [chuckling]: You know me well!
Head Nurse: I reminded him that your other health conditions might explain why you’re reacting the way you are.
Me: Probably! My other doctors and I are in agreement with you. I’m not spending the next five years feeling like this.
I tried. And, even without the drug in my system, I’m still tired, dizzy and getting sick. I’ve been making an effort to go out for charity events and to socialize, but everyone is saying how I look “off,” “exhausted,” and like I’m fighting “a bad cold.”
Within a few weeks, though, those problems should abate.
So, after the fareston is out of my system, what’s left?
- Three more IVs between now and September 14th;
- Getting the medical port taken out; and
- Celebrating with you!
We’re long overdue for a blog party, don’t you think?